Arkansas, 2003

Hail in Arkansas, May 5, 2003

May 5, 2003 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 5, 2:20 AM CST, 15 minutes earlier.

Area forecast discussion, May 5, 2:20 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT MON MAY 5 2003

NOT MUCH TIME TO TALK THIS MORNING SO I WILL MAKE THIS AS QUICK AS
POSSIBLE. SHOWERS AND THUNDERSTORMS CONTINUE TO GENERATE ALONG OLD
OUTFLOW FROM SUNDAY EVENING CONVECTION.  THIS SHOULD CONTINUE FOR A
BRIEF TIME THIS MORNING BEFORE DRIER AIR PUNCHES IN FROM THE
SOUTHWEST...GIVING A BRIEF BREAK UNTIL THIS AFTERNOON.

SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON AND TONIGHT AS THE
COLD FRONT MOVES A LITTLE FURTHER EAST AND AN UPPER LEVEL TROUGH
WILL AFFECT NORTHERN AND CENTRAL ARKANSAS. AIRMASS IS HIGHLY
CONDUCIVE FOR SEVERE WEATHER...AND VERY LITTLE TRIGGER WILL BE
NEEDED TO INITIATE CONVECTIVE DEVELOPMENT.

SAME OLD PATTERN WILL CONTINUE FOR SEVERAL DAYS TO COME AS THE FRONT
MAKES VERY LITTLE PROGRESS OVER THE STATE. THUS...A CONTINUED CHANCE
OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...AND
SEVERE WEATHER IS NOT ENTIRELY OUT OF THE QUESTION FOR TUESDAY.

DIDNT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED PERIODS...AS
ONGOING FORECAST SEEMS TO HAVE THE SITUATION COVERED.

PRELIMINARY NUMBERS ARE BELOW...THOUGH THEY ARE SUBJECT TO CHANGE
BEFORE RELEASE TIME.

FCSTID =   57
HRO   82  56  82  54 /  30  50  30  40
LIT   84  62  87  64 /  30  50  30  50
HOT   84  62  87  64 /  30  50  30  50
PBF   85  64  88  66 /  40  30  30  50

.LZK...NONE.

57
Hazardous weather outlook, May 4, 12:51 PM CST, 13 hours 44 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS
AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS
NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN
NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS
THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE
ATMOSPHERE WITH THUNDERSTORMS DEVELOPING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN
ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE
OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE
CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE
GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A
TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS.
BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN
HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS
MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN
POSSIBLE.

THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING
WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT
TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY...
ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS.

51

In the hours before

Local storm report, May 4, 8:40 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
940 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    WELDON                    AR   TORNADO
05/04/03   JACKSON                        TREES AND POWER LINES DOWN
                                          AROUND WELDON AND TUPELO.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

28
Local storm report, May 4, 8:45 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MC CRORY                  AR   TORNADO
05/04/03   WOODRUFF                       10 TO 15 HOUSES REPORTED
                                          DESTROYED FROM PATTERSON TO
                                          MC CRORY. FIRE STATION
                                          REPORTEDLY DESTROYED AT MC
                                          CRORY. DAMAGE TO
                                          BUSINESSES. FROM STATE
                                          POLICE AND ARKANSAS DEPT.
                                          OF EMERGENCY MANAGEMENT.

28
Local storm report, May 4, 8:59 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 SW BEE BRANCH           AR   WIND DAMAGE
05/04/03   VAN BUREN                      MANY TREES DOWN. POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0710 PM    2 S EDGEMONT              AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE
                                          REPORTED AT GREERS FERRY.
                                          REPORTED BY LAW ENFORCEMENT

0745 PM    QUITMAN                   AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE.
                                          REPORTED BY LAW ENFORCEMENT

0815 PM    5 W BEEBE                 AR   TORNADO
05/04/03   WHITE                          HIGHWAY 64 BLOCKED BY
                                          FALLEN TREES AND POWER
                                          LINES. TRUCK TRAILER
                                          OVERTURNED. ONE HOUSE
                                          DAMAGED. REPORTED BY HAM
                                          RADIO OPERATOR

0903 PM    GREGORY                   AR   TORNADO
05/04/03   WOODRUFF                       SHERIFFS DEPUTY REPORTED A
                                          TORNADO NEAR GREGORY ON
                                          HIGHWAY 33 SOUTH.

28

The radar

The Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Izard

When
May 5, 2:35 AM CST
Where
Izard County, Melbourne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -91.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362396.